Advertisement

Famotidine and acquired long QT syndrome

      To the Editor
      The long QT syndrome is characterized by marked prolongation of the QT interval, often manifesting as syncope, seizures, or torsades de pointes (
      • Ackerman M.J.
      The long QT syndrome ion channel diseases of the heart.
      ). Exogenous factors that cause acquired long QT syndrome include noncardiac drugs, such as antiarrhythmics, antidepressants, and antihistamines, as well as electrolyte derangements (
      • Ackerman M.J.
      The long QT syndrome ion channel diseases of the heart.
      ). We report a patient with long QT syndrome that may have been caused by famotidine, an H2 antagonist whose side effects are usually mild. Serious side effects, including shock, anaphylaxis, and severe hematologic disorders, occur in less than 0.1% of patients (

      Japan Pharmacological Information Center. Drugs in Japan; Ethical Drugs 1998–1999. Tokyo: Yakugyo Jiho, 1999:1371–1373.

      ).
      A 48-year-old Japanese man was admitted in April 1998 with decompensated cirrhosis. He was treated with diuretics (furosemide 20 mg daily and spironolactone 25 mg daily), famotidine (40 mg daily), and amino acid preparations (4.74 g three times daily) (

      Japan Pharmacological Information Center, ed. Drugs in Japan; Ethical Drugs 1998–1999 22 ed. Tokyo: Yakugyo Jiho, 1999:81–82.

      ). An electrocardiogram (ECG) on admission revealed flat or inverted T waves in leads II and a VF, but a normal rate-corrected QT interval (QTc) of 0.44 seconds. [A QTc interval of 0.46 seconds or more has been recommended as a cutoff for identifying patients with long QT syndrome; it has positive and negative predictive values approaching 95% (
      • Keating M.T.
      The long QT syndrome a review of recent molecular genetic and physiologic discoveries.
      )]. The serum potassium level and the albumin-corrected serum calcium level were normal.
      One year later, the patient developed peripheral edema and oliguria despite the continued use of diuretics. An ECG on admission revealed a QTc interval of 0.48 seconds with wide-based, notched T waves and one isolated ventricular premature contraction, but laboratory data showed no electrolyte disturbances. The serum potassium level was 4.1 mEq/L, the serum magnesium was 2.0 mg/dL, and the serum albumin (2.7 g/dL)–corrected serum calcium was 10.4 mg/dL. Famotidine was discontinued immediately, but the other drugs were continued. An ECG taken 19 days after cessation of famotidine showed a normalized QTc interval of 0.44 seconds. Laboratory data still showed no electrolyte disturbances.
      The reported incidence of side effects from famotidine in Japan is 1.8% (

      Japan Pharmacological Information Center. Drugs in Japan; Ethical Drugs 1998–1999. Tokyo: Yakugyo Jiho, 1999:1371–1373.

      ), but bradycardia, tachycardia, or atrioventricular block are reported only voluntarily by medical practitioners. Only three cases of QT prolongation have been reported to the Ministry of Health and Welfare in Japan (unpublished data).

      References

        • Ackerman M.J.
        The long QT syndrome.
        Mayo Clin Proc. 1998; 73: 250-269
      1. Japan Pharmacological Information Center. Drugs in Japan; Ethical Drugs 1998–1999. Tokyo: Yakugyo Jiho, 1999:1371–1373.

      2. Japan Pharmacological Information Center, ed. Drugs in Japan; Ethical Drugs 1998–1999 22 ed. Tokyo: Yakugyo Jiho, 1999:81–82.

        • Keating M.T.
        The long QT syndrome.
        Medicine. 1996; 75: 1-5